Alert archive / Puerto Rico / Flash Flood Warnings in 2008

Flash Flood Warning 76, NWS JSJ

October 13, 2008

NWS JSJ issued this flash flood warning at Oct 13, 2008, 8:15 AM CDT. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2008, 8:15 AM CDT (13:15 UTC)
Expired
Oct 13, 2008, 9:30 AM CDT
In force
75 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 131315
FFWSJU
PRC053-131430-
/O.NEW.TJSJ.FF.W.0076.081013T1315Z-081013T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
915 AM AST MON OCT 13 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     FAJARDO

* UNTIL 1030 AM AST

* AT 915 AM AST...DOPPLER RADAR CONTINUED TO INDICATE HEAVY RAINFALL 
OVER THE RIO FAJARDO BASIN IN NORTHEASTERN PUERTO RICO. AN 
ADDITIONAL 1 TO 2 INCHES OF RAIN IS LIKELY OVER THE NEXT HOUR IN 
HIGHER ELEVATIONS OF NORTHEASTERN PUERTO RICO. THIS WILL CAUSE RAPID 
FLOODING OF THE RIO FAJARDO UNTIL AT LEAST 1030 AM AST. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 1832 6562 1827 6568 1829 6572 1834 6564

$$

RA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 3:51 AM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Oct 13, 3:51 AM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
451 AM AST MON OCT 13 2008

.SYNOPSIS...
ACTIVE TROPICAL WAVE NOW ENTERING THE EAST CENTRAL ATLANTIC...AND A
DEVELOPING SURFACE LOW PRESSURE CENTERED SOME 200 MILES SOUTHWEST OF
PUERTO RICO RICO CONTINUED TO GENERATE EXTENSIVE AREAS OF SHOWERS
AND THUNDERSTORMS ALONG THE NORTHERN AND EAST SECTIONS OF THE SURFACE
CIRCULATION. WEAK UPPER LEVEL HIGH PRESSURE RIDGE ACROSS THE EASTERN
CARIBBEAN CONTINUED TO LIFT NORTHWARDS ACROSS THE LOCAL REGION AS
UPPER TROUGH (TUTT) LIFTED NORTH OF THE LOCAL ISLANDS AND CONTINUED
TO FILL. THIS WILL MAKE CONDITIONS MORE FAVORABLE FOR DEVELOPMENT
OF THIS SURFACE FEATURE INTO A TROPICAL CYCLONE OVER THE NEXT DAY
OR SO.

&&

.DISCUSSION...
SATELLITE IMAGERY AND DOPPLER WEATHER RADAR SHOWED CONSIDERABLE
AMOUNTS OF CLOUDINESS ASSOCIATED WITH DEEP CONVECTION SPREAD ACROSS
THE EASTERN CARIBBEAN. THE PREVAILING LOW LEVEL SOUTHEASTERLY WIND
FLOW WILL CONTINUE TO TRANSPORT COPIOUS AMOUNTS OF TROPICAL MOISTURE
NORTHWARDS AND ACROSS THE ISLANDS AND SURROUNDING WATERS TODAY. THIS
COMBINED WITH FAVORABLE UPPER LEVEL VENTILATION FROM ANTICYCLONIC
FLOW WILL CONTINUE TO GENERATE SIGNIFICANT AMOUNTS OF SHOWER AND
THUNDERSTORMS ACROSS THE REGION TODAY AND THROUGH MUCH OF THE
WEEK...AS OCCASIONAL BANDS OF CONVECTION WILL MOVE ACROSS THE
AREA PRODUCING PERIODS OF LOCALLY HEAVY RAINFALL AND GUSTY WINDS.
THEREFORE...FLASH FLOOD AND MUDSLIDE POTENTIAL WILL GRADUALLY
INCREASE ACROSS MUCH OF PUERTO RICO AND THE U.S VIRGIN ISLANDS
OVER THE NEXT SEVERAL DAYS.

LATEST GFS MODEL GUIDANCE SUGGESTS LITTLE CHANGE IN HOW THIS
FEATURE UNFOLDS...AND MAINTAIN SIGNIFICANT AMOUNTS OF DEEP
TROPICAL MOISTURE ACROSS THE ENTIRE REGION THROUGH THE END OF THE
WEEK...AS THE LOW PRESSURE CENTER AND ASSOCIATED TROUGH BECOMES
STRETCHED AND IS LIFTED NORTHWARDS ACROSS PUERTO RICO AND ADJACENT
ISLANDS. MEANWHILE...THE UPPER TUTT IS REINFORCED AND DIGS SOUTHWEST
ACROSS HISPANIOLA AND BECOMES AMPLIFIED ACROSS THE EAST CENTRAL ATLANTIC
ONCE AGAIN BY WEDNESDAY. THIS SCENARIO WILL MAINTAIN MOIST AND UNSTABLE
CONDITIONS ACROSS THE LOCAL REGION THROUGH THE END OF THE WEEK AND POSSIBLY
INTO WEEKEND.

AS A RESULT OF THE COMPLEXITY OF THIS WEATHER PATTERN AND THE EXPECTED
PERIOD OF UNSETTLED WEATHER...MAINTAINED THE OVERALL WET FORECAST FOR
THE NEXT FEW DAYS...WITH ACTIVITY MAINLY FOCUSED DURING THE EARLY MORNING
AND AFTERNOON WHEN DIURNAL AND LOCAL INFLUENCES WILL FURTHER ENHANCE
CONVECTIVE ACTIVITY. WHETHER OR NOT THE SYSTEM DEVELOPS INTO A TROPICAL
CYCLONE...HEAVY RAINS ASSOCIATED WITH THE SURFACE LOW PRESSURE WILL
AFFECT PUERTO RICO AND VIRGIN ISLANDS OVER THE NEXT FEW DAYS. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR ALL OF EAST AND SOUTHWEST SECTIONS
OF PUERTO RICO...AND THE U.S. VIRGIN ISLANDS THROUGH THIS EVENING...AND
MAY BE EXTENDED AND EXPANDED FOR THE REMINDER OF PUERTO RICO UNTIL TUESDAY.

&&

.AVIATION...
A SOUTHEAST LOW LEVEL WIND FLOW AROUND A TROPICAL WAVE ACROSS THE
CARIBBEAN WATERS SOUTHWEST OF PUERTO RICO THIS MORNING WILL CONTINUE
TO BRING AREAS OF SHOWERS AND THUNDERSTORMS FROM THE LOCAL CARIBBEAN
WATERS NORTHWESTWARD ACROSS TISX...TIST AND TJPS DURING THE REST OF
THE MORNING HOURS. GLOBAL MODELS CONTINUE TO BRING MORE MOISTURE
ACROSS THE REGION UNTIL AT LEAST TUESDAY. THIS MOISTURE WILL PRODUCE
PERIODS OF MVFR OR EVEN IFR ACROSS TJSJ... TJPS...TJMZ AND TJBQ THIS
AFTERNOON AND TONIGHT. MOSTLY VFR CONDITIONS ARE EXPECTED THIS
MORNING ACROSS TNCM AND TKPK THIS MORNING EXCEPT FOR VERY BRIEF
ISOLATED SHOWERS. MOUNTAIN OBSCURATIONS WILL BE COMMON THROUGH 06Z
TUESDAY IN PUERTO RICO AND THE U.S. VIRGIN ISLANDS.

MARINE...ACTIVE WEATHER EXPECTED ACROSS THE REGIONAL WATERS
DURING THE NEXT FEW DAYS...WITH INCREASING WINDS AND SEAS...
DUE TO TROPICAL LOW PRESSURE SYSTEM ACROSS THE EASTERN CARIBBEAN
WATERS...WHICH IS EXPECTED TO CONTINUE TO DEVELOP...AN MOVE SLOWLY
WEST NORTHWEST AND CONTINUE TO STRENGTHEN. A SMALL CRAFT ADVISORY
IS IN EFFECT FOR AMZ732 AND THERE IS A PRECAUTIONARY STATEMENT FOR
ALMOST ALL OF THE REMAINING LOCAL COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  77  86  77 /  70  70  80  50
STT  84  78  85  78 /  90  90  90  90

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-NORTH CENTRAL-NORTHEAST-PONCE AND
     VICINITY-SAN JUAN AND VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES.
     SMALL CRAFT ADVISORY AMZ732.

VI...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.
      SMALL CRAFT ADVISORY AMZ732.
&&

72/09/
Hazardous weather outlook, Oct 13, 5:30 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST MON OCT 13 2008

AMZ710>745-PRZ001>013-141030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
630 AM AST MON OCT 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
COPIOUS AMOUNTS OF MOISTURE ASSOCIATED WITH A TROPICAL WAVE ACROSS
HISPANIOLA THIS MORNING WILL INCREASE THE CHANCES FOR SHOWERS AND
THUNDERSTORM ACTIVITY ACROSS PUERTO RICO TODAY. THEREFORE URBAN AND
SMALL STREAM...AND RIVER FLASH FLOODING IS LIKELY...ESPECIALLY
ACROSS THE EASTERN TWO THIRDS OF THE ISLAND TODAY AND TONIGHT. THESE
STORMS WILL PRODUCE AREAS OF LOCALLY HEAVY RAINFALL...AND DANGEROUS
CLOUD TO GROUND LIGHTNING. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL
BUT THE WESTERN THIRD OF PUERTO RICO THROUGH THIS EVENING.

IN ADDITION...PEOPLE ARE REMINDED THAT IT DOES NOT NEED TO BE
RAINING AT THEIR EXACT LOCATION...FOR DANGEROUS WATERS SURGES TO
OCCUR IN LOCAL STREAMS AND RIVERS. PLEASE REMAIN ALERT AND USE
EXTRA CAUTION IF VENTURING ALONG RIVERS AND STREAMS OVER THE NEXT
SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ABUNDANT MOISTURE WILL PREVAIL ACROSS PUERTO RICO THROUGH THE WORK
WEEK UNDER A MOIST SOUTHERLY LOW LEVEL WIND FLOW. THIS IN
COMBINATION WITH A SURFACE LOW ACROSS THE CARIBBEAN WATERS WILL
MAINTAIN A VERY UNSTABLE WEATHER PATTERN ACROSS THE REGION. THIS
WILL RESULT IN INCREASED POTENTIAL FOR SHOWERS AND ENHANCED
THUNDERSTORM ACTIVITY WITH HEAVY RAINFALL THROUGH THE ENTIRE
WEEK...AS DEEP TROPICAL MOISTURE WILL SPREAD ACROSS THE ISLANDS AND
SURROUNDING WATERS. THEREFORE...THERE IS HIGH POTENTIAL FOR FLASH
FLOODING...ALONG WITH MUDSLIDES/DEBRIS FLOW ACROSS THE ISLANDS AS
THE SOIL WILL REMAIN VERY SATURATED. ALL LOCAL RESIDENTS AND
VISITORS SHOULD CLOSELY MONITOR THE WEATHER SITUATION OVER THE NEXT
SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THE END OF THE WEEK.

AMZ715-725-VIZ001-002-141030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
630 AM AST MON OCT 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
COPIOUS AMOUNTS OF MOISTURE ASSOCIATED WITH A TROPICAL ACROSS
HISPANIOLA THIS MORNING WILL INCREASE THE CHANCES FOR SHOWERS AND
THUNDERSTORM ACTIVITY ACROSS THE LOCAL ISLANDS TODAY. THEREFORE
FLOODING OF URBAN AREAS...AND GUTS AND CREEKS IS LIKELY TODAY AND
TONIGHT. THESE STORMS WILL PRODUCE AREAS OF LOCALLY HEAVY
RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. A FLASH FLOOD
WATCH IS IN EFFECT FOR ALL OF THE U.S. VIRGIN ISLANDS THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ABUNDANT MOISTURE WILL CONTINUE ACROSS THE AREA THROUGH THE WORK
WEEK UNDER A MOIST SOUTHERLY LOW LEVEL WIND FLOW. THIS IN
COMBINATION WITH A SURFACE LOW PRESSURE ACROSS THE CARIBBEAN
WATERS...WILL MAINTAIN A VERY UNSTABLE WEATHER PATTERN ACROSS THE
REGION. THIS WILL RESULT IN INCREASED POTENTIAL FOR SHOWERS AND
ENHANCED THUNDERSTORM ACTIVITY WITH HEAVY RAINFALL THROUGH THE
ENTIRE WEEK...AS DEEP TROPICAL MOISTURE WILL SPREAD ACROSS THE
ISLANDS AND SURROUNDING WATERS. THEREFORE...THERE IS HIGH POTENTIAL
FOR FLASH FLOODING...ALONG WITH MUDSLIDES/DEBRIS FLOW ACROSS THE
ISLANDS AS THE SOIL WILL REMAIN VERY SATURATED. ALL LOCAL RESIDENTS
AND VISITORS SHOULD CLOSELY MONITOR THE WEATHER SITUATION OVER THE
NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THE END OF THE WEEK.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:37 AM CDTAreal Flood AdvisoryJSJ6 hr
Oct 13, 4:03 AM CDTAreal Flood AdvisoryJSJ5 hr
Oct 13, 5:22 AM CDTFlash Flood WarningJSJ3 hr
Oct 13, 6:04 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 13, 8:35 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 13, 8:58 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 13, 9:03 AM CDTAreal Flood AdvisoryJSJ99 min
Oct 13, 9:38 AM CDTFlash Flood WarningJSJ4 hr
Oct 13, 10:36 AM CDTFlash Flood WarningJSJ5 hr
Oct 13, 1:30 PM CDTFlash Flood WarningJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.